[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.128.52. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 1978

Acute Respiratory Distress Caused by Erythromycin Hypersensitivity

Author Affiliations

From the University Department of Medicine B, Ichilov Medical Center (Drs Abramov, Yust, and Fierstater), and the Department of Human Microbiology (Dr Vardinon), Tel Aviv University Medical School, Tel Aviv, Isreal.

Arch Intern Med. 1978;138(7):1156-1158. doi:10.1001/archinte.1978.03630320088033
Abstract

Severe respiratory distress developed in a patient after ingestion of two tablets of erythromycin (Erythrocin) stearate. Complete atelectasis of the left lung was found. The patient was treated intravenously with 200 mg of prednisolone sodium tetrahydrophthalate. On the same day the patient's condition improved dramatically and repeated chest roentgenograms disclosed an almost complete expansion of the atelectatic lung. Using the indirect mast cell degranulation test and the inhibition of direct mast cell degranulation test, we have shown the presence of IgE and non-IgE antibodies (heat stable) against erythromycin. This suggests that an allergic reaction of type 1 and type 3 participated in the course of the clinical picture.

(Arch Intern Med 138:1156-1158, 1978)

×